Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Wilmington, OH

May 13, 2018Hocking County, Pickaway County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 13, 2018, 7:41 PM EDT for Hocking County, Pickaway County, Ross County, Ohio. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2018, 7:41 PM EDT (23:41 UTC)
Expired
May 13, 2018, 7:57 PM EDT
In force
16 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hocking County, OH, Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 83 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS51 KILN 132341
SVRILN
OHC073-129-141-140030-
/O.NEW.KILN.SV.W.0030.180513T2341Z-180514T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
741 PM EDT SUN MAY 13 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hocking County in central Ohio...
  Southern Pickaway County in central Ohio...
  Northern Ross County in southwestern Ohio...

* Until 830 PM EDT.

* At 740 PM EDT, a severe thunderstorm was located 7 miles south of
  Williamsport, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees and power lines. 

* Locations impacted include...
  Chillicothe, Kingston, Williamsport, North Folk Village, Frankfort,
  Londonderry, Laurelville, Clarksburg, Adelphi, Andersonville,
  Mooresville, Austin, Whisler, Pickaway County Airport and
  Hallsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3937 8271 3937 8275 3931 8275 3924 8281
      3942 8328 3958 8318 3954 8270
TIME...MOT...LOC 2340Z 286DEG 28KT 3947 8315 

HAIL...1.50IN
WIND...60MPH
 
$$

Haines
2 follow-up statements
848 
WWUS51 KILN 132353
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
753 PM EDT SUN MAY 13 2018

OHC073-129-141-140030-
/O.CON.KILN.SV.W.0030.000000T0000Z-180514T0030Z/
Hocking OH-Pickaway OH-Ross OH-
753 PM EDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN HOCKING...SOUTHEASTERN PICKAWAY AND NORTHEASTERN
ROSS COUNTIES...

At 752 PM EDT, a severe thunderstorm was located near Kingston,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Chillicothe, Kingston, North Folk Village, Londonderry, Laurelville,
Adelphi, Pickaway County Airport, Andersonville, Mooresville,
Hallsville and Whisler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3937 8271 3937 8275 3931 8275 3924 8281
      3937 8314 3956 8306 3954 8270
TIME...MOT...LOC 2352Z 286DEG 28KT 3944 8303 

HAIL...1.00IN
WIND...60MPH
 
$$

Haines
583 
WWUS51 KILN 132357
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
757 PM EDT SUN MAY 13 2018

OHC073-129-141-140006-
/O.CAN.KILN.SV.W.0030.000000T0000Z-180514T0030Z/
Hocking OH-Pickaway OH-Ross OH-
757 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOCKING...
SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3937 8271 3937 8275 3931 8275 3924 8281
      3937 8314 3956 8306 3954 8270
TIME...MOT...LOC 2355Z 286DEG 28KT 3943 8298 

$$

Haines

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:38 PM EDT, 3 minutes earlier.

Area forecast discussion, May 13, 7:38 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
738 PM EDT Sun May 13 2018

.SYNOPSIS...
A frontal boundary will remain across the region through much of
the week. This will lead to occasional chances for showers and
thunderstorms for the next several days. Temperatures will
remain above normal through the week.

&&

.NEAR TERM /THROUGH MONDAY/...
The cu field looks a little more healthy today along and south
of the boundary compared to what we saw yesterday. That being
said, we are just now starting to see some isolated development
across central Ohio. Given the instability across the area,
would expect to see this become somewhat more widespread
elsewhere for areas along and south of the boundary through
late afternoon. However, with the hi res models still showing
fairly isolated to scattered development, will generally have
pops in chance category through the rest of this afternoon and into
the early evening hours. As we lose the diurnal heating, any
activity should taper off with a decrease in clouds heading into
tonight. A convective complex is forecast to develop later
tonight over the upper Mississippi Valley and begin to push east
southeast toward us. It does look like pcpn associated with
this should mainly stay off to our north and west through the
overnight hours so will just have a slight chance of pcpn later
tonight across our northwestern areas. Lows tonight will range
from the upper 50s in the far north to the mid 60s across the
south.

&&

.SHORT TERM /MONDAY NIGHT/...
The convective complex is forecast to push east southeast
along/north of the stalled out boundary through Monday morning.
There remains some uncertainty with the timing and strength of
this, but assuming this holds together, it would affect
primarily northern portions of our fa during the morning hours.
Otherwise, a similar set up as we have seen the past several
days is expected for Monday. The stationary boundary will remain
across the area with some additional scattered development
possible through the afternoon to early evening. However, this
will likely be affected by what happens with the morning MCS,
depending on any lingering debris cloudiness and outflow
boundaries. Highs on Monday will be in the mid to upper 80s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A broad ridge in place across the Eastern CONUS will provide the
backdrop for long term weather conditions. Above average
geopotential heights will allow warmer than normal temperatures, and
a humid airmass fed by a southerly flow in the presence of surface
boundaries will lead to several rounds of convective initiation.

The first round of convection is expected Tuesday, when a cold front
combined with a mid level short wave and ample moisture will bring
the likelihood for afternoon and evening thunderstorms. The focus
for convection will shift south on Wednesday as the boundary sags to
Kentucky. Thunderstorm chances shift back toward the north Thursday
and Friday when a rather potent short wave is forecast to lift into
the Ohio Valley from the southwest. There is higher the average
uncertainty for this to occur due to model variability from earlier
runs.

Thunderstorms will continue to be possible Saturday and Sunday in
the persistently humid and unstable regime. Kept pops in the chance
range since it is unlikely that current models are depicting the
correct location for short wave features that will dictate weather
events.

Temperatures remaining above normal through the period will start
quite warm, with highs in the mid and upper 80s Tuesday. Readings
will retreat a bit for the rest of the period, with highs averaging
in the low 80s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Scattered storms have developed along a frontal boundary as
it pushes south into southern Ohio. This boundary is
encountering a moderately unstable airmass with blyr capes up
to 1500 j/kg. Isolated stronger storms will have the potential
to produce large hail. Have a mention of VCTS at KILN/KCVG and
KLUK to account for this threat this evening.

Expect to see a diurnal decrease in coverage into the overnight
hours as clouds scatter out. Some fog will be possible at KLUK
valley location and at this time have limited mention to MVFR
vsby restriction.

Models solutions continue to suggest that additional convection
develops to our northwest and drops east-southeast late tonight
through Monday morning. Model spread exists regarding
timing and coverage so have limited mention to VCTS at the
northern TAF sites. Outside of these storms have continued VFR
conditions at all TAF sites going into Monday afternoon.

OUTLOOK...Chances for thunderstorms will exist at times through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, May 13, 4:04 AM EDT, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Sun May 13 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-140815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Sun May 13 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are possible this afternoon and evening.
There is the potential for a few strong to severe storms. If severe
storms develop, there will be the potential for large hail, damaging
winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible on Monday, mainly from
Monday morning through early afternoon. Some of these storms may be
severe, with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Monday.

INZ073>075-080-KYZ089>100-140815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
404 AM EDT Sun May 13 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, May 13, 6:15 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
615 PM EDT SUN MAY 13 2018

OHZ065-074-132300-
Fairfield OH-Hocking OH-
615 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAIRFIELD AND
CENTRAL HOCKING COUNTIES UNTIL 700 PM EDT...

At 614 PM EDT, radar indicated a strong thunderstorm near Lancaster,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Lancaster, Logan, Nelsonville, Hide-A-Way Hills, Murray City, Sugar
Grove, Hideaway Hills, Haydenville, Lake Logan State Park,
Enterprise, Union Furnace, Rockbridge, Oreville and Carbon Hill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3942 8229 3957 8269
      3970 8262 3968 8237 3960 8238 3959 8226
      3956 8226 3955 8216
TIME...MOT...LOC 2214Z 282DEG 25KT 3963 8259

Haines
Special weather statement, May 13, 6:29 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
629 PM EDT SUN MAY 13 2018

OHZ063-064-073-132315-
Ross OH-Fayette OH-Pickaway OH-
629 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE...
SOUTHWESTERN PICKAWAY AND NORTHWESTERN ROSS COUNTIES UNTIL 715 PM
EDT...

At 628 PM EDT, radar indicated a strong thunderstorm over
Bloomingburg, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Washington Court House, Williamsport, Bloomingburg, New Holland,
Frankfort, Clarksburg, State Route 207 at US Route 22, Austin and
Plano.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3953 8348 3963 8345 3960 8306 3949 8306
      3940 8317
TIME...MOT...LOC 2228Z 284DEG 24KT 3957 8339

Haines
Special weather statement, May 13, 6:44 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
644 PM EDT SUN MAY 13 2018

OHZ063-064-073-132315-
Ross OH-Fayette OH-Pickaway OH-
644 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE...
SOUTHWESTERN PICKAWAY AND NORTHWESTERN ROSS COUNTIES UNTIL 715 PM
EDT...

At 644 PM EDT, radar indicated a strong thunderstorm over New
Holland, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...

Locations impacted include...
Chillicothe, Circleville, Williamsport, New Holland, Logan Elm
Village, North Folk Village, Frankfort, Clarksburg, Andersonville,
Austin, Pickaway County Airport, State Route 207 at US Route 22,
State Route 138 at US Route 22 and Plano.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3949 8336 3957 8334 3962 8328 3959 8293
      3947 8293 3933 8303
TIME...MOT...LOC 2244Z 285DEG 28KT 3953 8322

Haines
Special weather statement, May 13, 6:53 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
653 PM EDT SUN MAY 13 2018

OHZ062-063-072-132330-
Fayette OH-Clinton OH-Greene OH-
653 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE...NORTHEASTERN
CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 730 PM EDT...

At 653 PM EDT, radar indicated a strong thunderstorm near Sabina,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Washington Court House, Sabina, Bloomingburg, Staunton, Bowersville,
Milledgeville, Octa, Bloomington, Jasper Mills and Interstate 71 at
US Route 35.

This includes I-71 in Ohio between mile markers 57 and 65.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3953 8376 3963 8370 3960 8338 3950 8338
      3940 8349
TIME...MOT...LOC 2253Z 288DEG 26KT 3957 8365

Haines
Special weather statement, May 13, 7:12 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
712 PM EDT SUN MAY 13 2018

OHZ063-064-073-140000-
Ross OH-Fayette OH-Pickaway OH-
712 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE...SOUTHWESTERN
PICKAWAY AND NORTHWESTERN ROSS COUNTIES UNTIL 800 PM EDT...

At 712 PM EDT, radar indicated a strong thunderstorm over Washington
Court House, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Chillicothe, Washington Court House, Circleville, Williamsport,
Bloomingburg, New Holland, Logan Elm Village, North Folk Village,
Staunton, Good Hope, Frankfort, Clarksburg, South Salem, Deer Creek
Lake, Austin, Knockemstiff, Rock Mills, Pancoastburg, Plano and
Bourneville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3946 8294 3925 8308 3937 8338 3938 8337
      3945 8358 3949 8358 3964 8348 3961 8293
TIME...MOT...LOC 2312Z 286DEG 29KT 3953 8344

Haines
Special weather statement, May 13, 7:27 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
727 PM EDT SUN MAY 13 2018

INZ059-066-OHZ060-070-140000-
Union IN-Franklin IN-Butler OH-Preble OH-
727 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHERN UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTHWESTERN PREBLE COUNTY IN WEST CENTRAL OHIO AND WESTERN
BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 800 PM EDT...

At 727 PM EDT, radar indicated a strong thunderstorm near West
College Corner, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Hamilton, Oxford, Seven Mile, West College Corner, Darrtown, Salem,
Reily, Millville, College Corner, Somerville, Dunlapsville,
Whitewater State Park, Charlottesville, Hueston Woods State Park,
Mounds State Recreation Area, Billingsville, Collinsville, Cottage
Grove, Morning Sun and Mixersville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3949 8504 3962 8500 3960 8458 3947 8455
      3932 8462
TIME...MOT...LOC 2327Z 286DEG 24KT 3953 8492

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:15 PM EDTSpecial Weather StatementILNFairfield30 min
May 13, 5:18 PM EDTSpecial Weather StatementILNPerry12 min
May 13, 5:43 PM EDTSpecial Weather StatementILNHocking32 min
May 13, 6:15 PM EDTSpecial Weather StatementILNHocking45 min
May 13, 6:29 PM EDTSpecial Weather StatementILNFayette46 min
May 13, 6:44 PM EDTSpecial Weather StatementILNRoss31 min
May 13, 6:53 PM EDTSpecial Weather StatementILNFayette37 min
May 13, 7:12 PM EDTSpecial Weather StatementILNFayette, Ross48 min
May 13, 7:21 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway, Ross24 min
May 13, 7:27 PM EDTSpecial Weather StatementILNButler33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.